Wyoming, 2005

Flash Flood and Hail in Wyoming, July 25, 2005

July 25, 2005 · NWS RIW · 3 events in 1 county or zone

m. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A line of strong thunderstorms moved west to east across Natrona County between 4:30 p.m. and 6:30 p.m. These storms originated over the Bighorn mountains of Wyoming and rapidly intensified near the Natrona County International Airport, 6 miles west of Casper, where a 54 kt wind gust was reported. The airport received nearly an inch of rain between 5:35 p.m. and 6:05 p.m. The storms hit the Casper area between 5:50 p.m. and 6:20 p.m. with similar strong outflow winds followed by reports of up to 1.44 inches of rainfall over this 30 minute period. The brief torrent of rain produced flooding on the north side of downtown Casper, shutting down portions of Interstate 25. Portions of Poplar and McKinley streets near the interstate were also blocked with water and mud, which in some cases flowed into business buildings. The strong outflow winds that preceded the storm snapped the top of a cottonwood tree off of its 18 inch diameter trunk and ripped a sheet metal roof off a RV storage shed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 25, 1:11 PM MST, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 25, 1:11 PM MST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
211 PM MDT MON JUL 25 2005

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...
COLD FRONT NOW PARKED OVER CENTRAL WYOMING LATE THIS AFTERNOON WILL
GET A SECONDARY SURGE SOUTH EARLY THIS EVENING. SHORT WAVE ENERGY
CONTINUES TO DIVE SOUTHEAST FROM NORTHERN ID WITH ADDED UPPER JET
SUPPORT AS WELL OVERUNNING THIS FRONT. INSTABILITY CONTINUING TO
INCREASE ACROSS THE REGION WITH 1000-2000 J/KG OF CAPES INTO THE FAR
WEST. THIS IS WHERE THUNDERSTORMS INITIATED EARLY THIS AFTERNOON AND
CONTINUE TO DEVELOP WITH ACTIVITY NOW WORKING EAST INTO THE BASINS.
WITH THIS UPPER SUPPORT COMBINED WITH ADDED UPSLOPE FLOW...HAVE
RAISED PRECIP CHANCES IN THE CENTRAL AND NORTH TONIGHT. A FEW STRONG
STORMS WILL BE POSSIBLE INTO THE EVENING WITH SOME HAIL AND GUSTY
WINDS ESPECIALLY FROM THE WESTERN MOUNTAINS INTO THE CENTRAL BASINS
CLOSER TO FRONT. SHOWER POTENTIAL SHOULD CONTINUE IN THE NORTH AND
CENTRAL ALL NIGHT AHEAD OF APPROACHING TROUGH. TROUGH PASSES TO THE
SOUTHEAST AROUND 18Z TUESDAY AND SO THINGS SHOULD BE ON A DRYING
TREND FROM NORTHWEST TO SOUTHEAST DURING THE MORNING. LATEST NAM
CONTINUES TO INDICATE SOME LINGERING INSTABILITY HANGING BACK ACROSS
THE SOUTHERN ABSAROKAS AND UPPER WIND RIVER BASIN TUESDAY
AFTERNOON...SO SEE NO REASON TO REMOVE THUNDER CHANCES INTO THE
AFTERNOON IN THIS REGION. UPPER HEIGHTS BUILD ON WEDNESDAY WITH A DRY
WESTERLY FLOW DEVELOPING. THERFORE A RETURN TO DRY CONDITIONS WITH A
WARMING TREND.

.LONG TERM...THURSDAY THROUGH MONDAY...
IT APPEARS MORE AND MORE LIKELY THAT THE MONSOON WILL RETURN BY THE
WEEKEND WITH ANOTHER ROUND OF POTENTIALLY SIGNIFICANT SHOWERS AND
THUNDERSTORMS. RIDGE HOLD OVERHEAD THROUGH THURSDAY WITH A DRY DAY.
LEFT ISOLATED THUNDERSTORMS IN THE NORTHWEST MTNS BUT THIS SEEMS IFFY
AT BEST WITH GFS SHOWING DRY MID LEVELS AND LIMITED IF ANY
INSTABILITY. CHANGES BEGIN TO SHOW UP FRIDAY AS 4-CORNERS HIGH
BEGINS TO REBUILD ALLOWING SEEPAGE OF MOISTURE NWD INTO WESTERN
WYOMING LATE IN THE DAY. BY SATURDAY...MOISTURE FLOW IS INCREASING
WITH ISOLATED TO POTENTIALLY SCATTERED COVERAGE. SUNDAY IS SHAPING
UP TO BE THE WETTEST DAY IF THE GFS AND EUROPEAN ARE RIGHT WITH
RIGHT ENTRANCE REGION JET DYNAMICS ACTING ON STRONG MOISTURE PLUME
AND POSSIBLE GREAT BASIN TROUGH FOCUSING CONVECTION. MONDAY IS A
TOUGH CALL BUT HAVE LEFT SOME LINGERING POPS IN THE EAST IN THE
MORNING AND CONFINED AFTERNOON CONVECTION TO THE FAR WEST. WILL HAVE
TO SEE TONIGHT IF MONSOON WILL QUICKLY RELOAD FOR EARLY NEXT WEEK
OR IF WELL GET A COUPLE DRY DAYS. TEMPERATURES SHOULD COOL LATE IN
THE WEEKEND WITH CONSIDERABLE CLOUD COVER...SHOWERS AND ANOTHER
FRONTAL PASSAGE.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...FRIEDERS
LONG TERM...SKRBAC
Hazardous weather outlook, Jul 25, 6:21 AM MST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
721 AM MDT MON JUL 25 2005

WYZ001>020-022>030-261200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
721 AM MDT MON JUL 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT MOVING SOUTHWARD THROUGH WYOMING TODAY AND
TONIGHT WILL BE THE FOCUS OF A FEW STRONGER STORMS ACROSS THE
REGION. THESE STORMS COULD PRODUCE BRIEF PERIODS OF HEAVY RAINFALL...
SMALL HAIL...WIND GUSTS OF 40 TO 50 MPH...AND FREQUENT LIGHTNING.
NORTH WINDS BEHIND THE COLD FRONT COULD GUST AS HIGH AS 40 MPH ACROSS
THE BIG HORN BASIN AND JOHNSON COUNTY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

FRIEDERS

The radar

The Riverton/Lander radar (KRIW), 165 km away, was scanning. The volume nearest the first event began at 23:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Natrona

When
July 25, 4:36 PM MST
Where
Natrona County, Natrona Co Arpt
Measured
54 kt (62 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.900, -106.467

Hail, Natrona

When
July 25, 4:49 PM MST
Where
Natrona County, Mills
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.833, -106.533

Flash Flood, Natrona

When
July 25, 4:50 PM MST to 5:30 PM MST
Where
Natrona County, Casper
Property damage
$500,000
Reported by
NWS STORM SURVEY
Coordinates
42.833, -106.317

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2005Every state in 2005This day in weather historyWarnings in Wyoming, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463984, 5463983, 5463985.